North Dakota, 2018

Funnel Clouds in North Dakota, June 23, 2018

June 23, 2018 · NWS BIS · 3 events in 3 counties and zones

Multiple funnel clouds were reported over southwest North Dakota in an area of enhanced surface vorticity and low level instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Multiple funnel clouds were reported over southwest North Dakota in an area of enhanced surface vorticity and low level instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 23, 6:32 AM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 23, 6:32 AM MST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
832 AM CDT Sat Jun 23 2018

.UPDATE...
Issued at 827 AM CDT Sat Jun 23 2018

Just a couple minor tweaks to the forecast this morning. Locally
dense fog was located over mainly southern and western portions of
Adams county. Issued a SPS for Adams county to cover this and
added a couple hours of patchy fog to the gridded forecast. Made
some minor adjustments to pops. Otherwise no changes to the going
forecast.

UPDATE
Issued at 645 AM CDT Sat Jun 23 2018

Modified POPs and sky cover to better reflect latest observations
and radar imagery and trends.

Otherwise no updates from previous thinking.

&&

.SHORT TERM...(Today and tonight)

Issued at 415 AM CDT Sat Jun 23 2018

Forecast highlights in the short term period will again be shower
and thunderstorm chances today and tonight.

Currently, mid level S/WV trough across the Dakotas early this
morning, with a distinct circulation on regional radar and
satellite imagery over north central South Dakota/far south
central ND. A few lingering showers/embedded t-storms across the
CWA early this morning, but overall quiet. Patchy fog will be
possible this morning mainly in low lying areas and locations that
received rainfall on Friday.

Upper level trough/closed low and its associated sfc trough will
remain over the Dakotas today, triggering another round of showers
and thunderstorms area wide.

Ample MUCAPE develops again during peak heating thanks to robust
boundary layer moisture and afternoon temperatures in the mid 70s
to mid 80s. Bulk shear remains very weak so the overall threat
for severe weather remains low, but cannot discount a few pulse-
severe storms at times. However this threat will be low with
storms precip loaded and updraft/downdrafts collocated.

The weak flow aloft will also increase the potential for heavy
rain producers for any storms that develop along with PWAT's
above the 97th percentile across a good portion of the local
area.

Expect activity to wind down through the evening hours and after
sunset again, though should see some showers and t-storms through
the night.

.LONG TERM...(Sunday through Friday)

Issued at 415 AM CDT Sat Jun 23 2018

An active pattern remains over the Northern Plains through the
latter parts of the weekend and into Monday, as another upper
level low/embedded S/WV trough moves from the Montana Rockies Sat
morning southeast into the Central Plains by Sunday night into
Monday. A series of embedded S/WVs will continue to rotate through
the local region as the upper low migrates slowly to the
southeast, triggering showers and thunderstorms with the most
active periods again diurnally driven like today, during the
afternoon and evening hours.

Flow aloft remains weak so the main threat with any of the
stronger storms will remain locally heavy rainfall.

The upper low kicks off to the east by Tuesday, followed by a
frontal passage later on Tuesday and into Tuesday night as another
upper low moves east across south central Canada. This FROPA will
also bring a chance for showers and t-storms during the afternoon
and evening. Should point out instability along the FROPA will be
accompanied by better bulk shear parameters (0-6 KM shear to
around 30-35 KTS), so a few stronger storm will be very possible
along the frontal passage Tue aft/eve.

High pressure brings quiet weather to the region on Wednesday,
followed by zonal flow aloft setting up for Thursday. S/WV ridge
then quickly moves across the area Thursday night ahead of a
developing trough over the Pacific Northwest. This trough will be
the focus for the potential for another active round of weather
late next week and into the following weekend.

Temperatures overall through the long term period will remain
seasonal for late June.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 827 AM CDT Sat Jun 23 2018

Overall, VFR conditions outside of rain showers and thunderstorms
are expected for the 12Z period. Shower and thunderstorm activity
increases later this morning into the afternoon and evening for
all terminals.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...NH
LONG TERM...NH
AVIATION...TWH
Hazardous weather outlook, Jun 23, 6:33 AM MST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
833 AM CDT Sat Jun 23 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
833 AM CDT Sat Jun 23 2018 /733 AM MDT Sat Jun 23 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms across western and central
North Dakota today and night. The threat for severe weather is
low. Locally heavy rainfall is possible with some of the stronger
storms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances and the threat for locally heavy rain
continues on Sunday.

Off and on chances for thunderstorms are forecast through next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

twh

In the hours before

Special weather statement, Jun 23, 6:16 AM MST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
816 AM CDT Sat Jun 23 2018

NDZ044-231500-
Adams-
Including the city of Hettinger
716 AM MDT Sat Jun 23 2018

Patchy dense fog remains over portions of Adams county in
southwest North dakota. At 7 AM MDT visibility at the Hettinger
airport was under a quarter mile. The patchy fog was mostly
confined to the southern and western portions of Adams county. If
you are traveling in Adams county, be alert to rapid fluctuations
in visibility. Slow down and use your low beam headlights. The
fog is expected to dissipate by around 9 AM MDT.

twh

The radar

The Bismarck radar (KBIS), 192 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Bowman

When
June 23, 9:50 AM MST to 9:52 AM MST
Where
Bowman County, 1.68 mi NE of Scranton
Reported by
Trained Spotter
Coordinates
46.170, -103.110

Funnel Cloud, Adams

When
June 23, 10:50 AM MST to 10:52 AM MST
Where
Adams County, 4.84 mi S of Bucyrus
Reported by
Law Enforcement
Coordinates
46.000, -102.780

Funnel Cloud, Hettinger

When
June 23, 11:54 AM MST to 11:57 AM MST
Where
Hettinger County, 9.94 mi SW of Regent
Reported by
Law Enforcement
Coordinates
46.320, -102.700

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756400, 756401, 756402.